Iowa, 2013Winter Weather in Iowa, December 21 to 22, 2013
December 21 to 22, 2013 · NWS OAX · 3 events in 3 counties and zones
A strong storm system moved into the central Plains on Saturday morning December 21st. This storm system brought widespread significant ice accumulation to parts of the southern Plains to the upper Mississippi River Valley.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved into the central Plains on Saturday morning December 21st. This storm system brought widespread significant ice accumulation to parts of the southern Plains to the upper Mississippi River Valley. To the north of the icing, a swatch of heavy snow extended from central Kansas northeast to eastern Iowa, include parts of southeast Nebraska and southwest Iowa. Snow spread into the area late on Saturday afternoon, becoming heavy during the evening, and tapered to flurries by Sunday morning as the storm system moved off to the east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 21, 9:32 PM CST, 28 minutes earlier.
Area forecast discussion, Dec 21, 9:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
932 PM CST SAT DEC 21 2013
.UPDATE...
UPDATED TO INCLUDE PAWNEE AND NEMAHA COUNTIES IN WARNING.
&&
.DISCUSSION...
HEAVIER SNOW HAD MOVED TO ALONG AND SOUTHEAST OF A LINE FROM
PAWNEE CITY TO AUBURN AS OF 03Z WITH A SOMEWHAT LIGHTER EXTENSION
INTO SOUTHWEST IOWA. WITH HEAVIER TOTALS THUS FAR IN FAR 3 SERN
COUNTIES...ESTIMATING AN INCH OR TWO BASED ON RADAR/WEBCAMS...FELT
A SLIGHT EXPANSION OF THE WARNING WAS WARRANTED. RELATIVELY FAST
EWD SHIFTING OF THE HEAVIER SNOW AFTER 9-10Z COULD LIMIT
ACCUMULATIONS SOMEWHAT IN SW IA SO LEFT HIGHER END ADVISORY IN
PLACE THERE.
CHERMOK
&&
.PREV DISCUSSION... /ISSUED 557 PM CST SAT DEC 21 2013/
AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.
SNOW SPREADING INTO SOUTHEAST NEBRASKA BEFORE 00Z IS EXPECTED TO
MOVE ACROSS THE KOMA AND KLNK AREAS LATE THIS EVENING. CURRENT
INDICATIONS ARE THAT A PERIOD OF IFR CONDITIONS WILL ACCOMPANY THE
SNOW BEFORE IT SHIFTS EAST OF THE REGION SUNDAY MORNING. KOFK
SHOULD PRIMARILY REMAIN NW OF THE SNOW AREA...BUT A PERIOD OF
LIGHT SNOW CANNOT BE RULED OUT THERE. AS SNOW DEPARTS MVFR CIGS
COULD LINGER MUCH OF THE DAY...ALTHOUGH THERE IS SOME CHANCE THEY
COULD LIFT BY AFTERNOON...ESPECIALLY AT KLNK.
CHERMOK
PREV DISCUSSION... /ISSUED 245 PM CST SAT DEC 21 2013/
SHORT TERM...TONIGHT THROUGH TUESDAY.
SIGNIFICANT WINTER STORM SYSTEM OVER THE SOUTHERN PLAINS AT 18Z
WILL BEGIN TO LIFT NORTHEAST TOWARD THE LOWER MISSOURI VALLEY
THIS AFTERNOON AND THIS EVENING...THEN ACCELERATE TOWARD THE
GREAT LAKES REGION LATE TONIGHT AND SUNDAY MORNING. WIDESPREAD
MIXED PRECIP FROM EASTERN KANSAS INTO WESTERN MISSOURI EARLY THIS
AFTERNOON WILL SPREAD NORTH AS THE SYSTEM APPROACHES. FORECAST
SOUNDINGS SUGGEST SOUTHEAST PARTS OF THE AREA SHOULD SEE MAINLY
SNOW AS DEEP LAYER OF COLD AIR WILL BE IN PLACE.
ALL MODELS FAIRLY CONSISTENT IN PLACING THE MAIN FOCUS OF WINTER
WEATHER TO THE SOUTH AND EAST OF THE FORECAST AREA THROUGH TONIGHT
WITH THE FAR SOUTHEAST CORNER OF NEBRASKA EXPECTED TO BE ON THE
NORTHERN EDGE OF A HEAVY SNOW BAND THAT DEVELOPS TONIGHT AS THE
UPPER WAVE AND ASSOCIATED STRONG VERTICAL MOTION FIELD MOVES
ACROSS THE LOWER MISSOURI VALLEY. HEADLINES FOR WINTER WEATHER
WILL CONTINUE FOR TONIGHT ACROSS PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA WHERE 3 TO 7 INCHES OF SNOWFALL IS EXPECTED BY
SUNDAY MORNING. MODELS INDICATE A FAST MOVING SYSTEM WITH PRIMARY
SNOW ACCUMULATION EXPECTED AFTER 6 PM TO AROUND MIDNIGHT WITH SNOW
GRADUALLY DIMINISHING THROUGH SUNRISE. SOME LINGERING FLURRIES
POSSIBLE THROUGH SUNDAY MORNING FOR EASTERN PARTS OF THE AREA AS
THE MAIN UPPER TROUGH MOVES INTO THE REGION.
A PERIOD OF VERY COLD TEMPERATURES FOLLOWS IN THE WAKE OF THIS
STORM SYSTEM SUNDAY NIGHT THROUGH MONDAY NIGHT AS HIGH PRESSURE
BUILDS INTO THE REGION. PROGRESSIVE UPPER FLOW HOWEVER KEEPS THE
COLD SHORT LIVED AS ANOTHER WAVE MOVES FROM THE NORTHERN ROCKIES
INTO THE NORTHERN PLAINS ON TUESDAY. A BIT WARMER TEMPERATURES
WILL SPREAD BACK INTO THE REGION AHEAD OF THIS SYSTEM BUT STRONG
SOUTH WINDS WILL KEEP A COLD EDGE ON TEMPERATURES YET FOR
TUESDAY.
FOBERT
LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
TEMPERATURES WILL PROVIDE THE MAIN FORECAST CHALLENGES DURING THIS
PERIOD.
STARTING AT 00Z WEDNESDAY...FORECAST MODELS ALL SHOW A 500 MB TROUGH
EXTENDING FROM CENTRAL CANADA DOWN TOWARD THE FOUR CORNERS REGION
AND A REGION EXTENDING FROM JUST OFF THE WEST COAST INTO ALASKA. THE
MID LEVEL FLOW IS INITIALLY FROM THE WEST...THEN TURNS TO NORTHWEST
AT THE PREVIOUSLY MENTIONED FEATURES MOVE SLOWLY EAST BY FRIDAY. A
SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS SHOULD HELP BRING
A COLD FRONT SOUTHEAST THROUGH THE REGION CHRISTMAS EVE...WITH SOME
FLURRIES POSSIBLE. DID NOT ADD THOSE AT THIS POINT...BUT MAY WITH
LATER FORECASTS. THE LOW LEVEL AIRMASS BEHIND THIS FRONT SHOULD
MODIFY FAIRLY QUICKLY ON CHRISTMAS DAY...WITH HIGHS MAINLY REACHING
THE LOWER OR MID 30S. ANOTHER COLD FRONT WILL DROP DOWN FROM THE
NORTH WEDNESDAY/WEDNESDAY NIGHT...WITH LOWS WEDNESDAY NIGHT MAINLY
SINGLE DIGITS NORTH TO LOWER TEENS SOUTH. THE AIRMASS WILL NOT SEE
MUCH RECOVERY ON THURSDAY...WITH HIGHS IN THE TEENS NORTHEAST HALF
OF THE FORECAST AREA TO 20S SOUTHWEST.
FRIDAY AND SATURDAY...TEMPERATURES WILL MODERATE AS THE MID LEVEL
FLOW BECOMES MORE ZONAL AND LOW LEVEL SOUTHWESTERLY WINDS BRING
MILDER AIR INTO THE AREA. PCPN CHANCES FROM WEDNESDAY THROUGH
SATURDAY WILL BE 14 PERCENT OR LESS FOR ANY 12 HOUR PERIOD.
MILLER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR NEZ068-089-090.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR NEZ091>093.
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR IAZ080-090-091.
&&
99/99Hazardous weather outlook, Dec 21, 4:10 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CST SAT DEC 21 2013
IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-221215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-KNOX-CEDAR-THURSTON-
ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-SALINE-JEFFERSON-
410 PM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
LIGHT SNOW MAY DEVELOP TONIGHT...MAINLY SOUTH OF A LINE FROM
COLUMBUS NEBRASKA TO ONAWA IOWA. THE BEST CHANCE FOR ACCUMULATING
SNOW WILL BE ALONG AND SOUTH OF INTERSTATE 80 WHERE AN INCH OR TWO
OF SNOW WILL BE POSSIBLE BY DAYBREAK SUNDAY. WINDS WILL ALSO
BECOME NORTH TO NORTHWEST AND INCREASE TO 15 TO 20 MPH WHICH MAY
REDUCE VISIBILITIES IN OPEN AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
BITTER COLD WIND CHILLS FROM 15 TO 20 BELOW CAN BE EXPECTED MONDAY
MORNING IN NORTHEAST NEBRASKA AND NORTHWEST IOWA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
IAZ080-090-091-NEZ068-089>093-221215-
MONTGOMERY-FREMONT-PAGE-OTOE-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
410 PM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
SNOW IS EXPECTED TO DEVELOP VERY LATE THIS AFTERNOON AND CONTINUE
TONIGHT. A PERIOD OF HEAVY SNOW IS LIKELY THIS EVENING. TOTAL
ACCUMULATIONS SHOULD RANGE FROM 3 TO 7 INCHES BY DAYBREAK SUNDAY.
WINDS WILL ALSO BECOME NORTH TO NORTHWEST AT 15 TO 20 MPH WHICH
MAY CREATE AREAS OF BLOWING AND DRIFTING SNOW IN OPEN AREAS.
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT...WITH A
WINTER STORM WARNING IN EFFECT FOR RICHARDSON COUNTY. SNOW WILL
DIMINISH LATE TONIGHT WITH SOME FLURRIES EXPECTED THROUGH SUNDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS IF POSSIBLE.
FOBERT
Winter Weather, Fremont
- When
- December 21, 10:00 PM CST to December 22, 5:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches fell across all of Fremont County.
Winter Weather, Page
- When
- December 21, 11:00 PM CST to December 22, 5:00 AM CST
- Where
- Page forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches fell across Page County including a report of 5 inches in Shenandoah and 5.5 inches in Clarinda.
Winter Weather, Montgomery
- When
- December 21, 11:00 PM CST to December 22, 5:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches fell across Montgomery County including a report of 3 inches in Red Oak.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481156, 481157, 481158.